Logarithmic Gradient Transformation and Chaos Expansion of Itô Processes


Since the seminal work of Wiener (Am J Math 60:897–936, 1938), chaos expansion has evolved to a powerful methodology for studying a broad range of stochastic differential equations. Yet its complexity for systems subject to the white noise remains significant. The issue appears due to the fact that the random increments generated by the Brownian motion result in a growing set of random variables with respect to which the process could be measured. In order to cope with this high dimensionality, we present a novel transformation of stochastic processes driven by the white noise. In particular, we show that under suitable assumptions, the diffusion arising from white noise can be cast into a logarithmic gradient induced by the measure of the process. Through this transformation, the resulting equation describes a stochastic process whose randomness depends only on the initial condition. Therefore, the stochasticity of the transformed system lives in the initial condition and it can be treated conveniently with chaos expansion tools.

This is a preview of subscription content, access via your institution.

Fig. 1


  1. 1.

    Agarwal, R.P., Lakshmikantham, V.: Uniqueness and Non-uniqueness Criteria for Ordinary Differential Equations, vol. 6. World Scientific Publishing Company, Singapore (1993)

    Google Scholar 

  2. 2.

    Bogachev, V.I.: Differentiable measures and the Malliavin calculus. J. Math. Sci. 87(4), 3577–3731 (1997)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Bogachev, V.I., Krylov, N.V., Röckner, M., Shaposhnikov, S.V.: Fokker–Planck–Kolmogorov Equations, vol. 207. American Mathematical Soc., Providence (2015)

    Google Scholar 

  4. 4.

    Cameron, R., Martin, W.T.: The orthogonal development of non-linear functionals in series of Fourier–Hermite functionals. Ann. Math. 48, 385–392 (1947)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    DiPerna, R.J., Lions, P.L.: Ordinary differential equations, transport theory and sobolev spaces. Invent. Math. 98(3), 511–547 (1989)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Dynkin, E.B.: Markov Processes Volume I, Translated with the Authorization and Assistance of the Author by J. Fabius, V. Greenberg, A. Maitra, G. Majone, Springer, Berlin (1965)

  7. 7.

    Giles, M.B.: Multilevel Monte Carlo path simulation. Oper. Res. 58(3), 607–617 (2008)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Gorji, M.H., Torrilhon, M., Jenny, P.: Fokker–Planck model for computational studies of monatomic rarefied gas flows. J. Fluid Mech. 680, 574–601 (2011)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Haji-Ali, A.L., Nobile, F., Tempone, R.: Multi-index monte carlo: when sparsity meets sampling. Numer. Math. 132(4), 767–806 (2016)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Hou, T., Luo, W., Rozovskii, B., Zhou, H.M.: Wiener chaos expansions and numerical solutions of randomly forced equations of fluid mechanics. J. Comput. Phys. 216, 687–706 (2006)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Khasminskii, R.: Stochastic Stability of Differential Equations. Springer, Berlin (2011)

    Google Scholar 

  12. 12.

    Landau, L.D., Lifschitz, E.: Fluid Mechanics, Course of Theoretical Physics, vol. 6. Addison-Wesley, Reading (1959)

    Google Scholar 

  13. 13.

    Luo, W.: Wiener Chaos Expansion and Numerical Solutions of Stochastic Partial Differential Equations. Doctoral dissertation, California Institute of Technology (2006)

  14. 14.

    Manita, O.A., Shaposhnikov, S.V.: On the cauchy problem for Fokker–Planck–Kolmogorov equations with potential terms on arbitrary domains. J. Dyn. Differ. Equ. 28(2), 493–518 (2016)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    McKean Jr., H.: A class of Markov processes associated with nonlinear parabolic equations. Proc. Natl. Acad. Sci. USA 56, 1907 (1966)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Mikulevicius, R., Rozovskii, B.: Linear parabolic stochastic pde and wiener chaos. SIAM J. Math. Anal. 29, 452–480 (1998)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Oksendal, B.: Stochastic Differential Equations. Springer, Berlin (2003)

    Google Scholar 

  18. 18.

    Ottinger, H.C.: Stochastic Processes in Polymeric Fluids: Tools and Examples for Developing Simulation Algorithms. Springer, Berlin (2012)

    Google Scholar 

  19. 19.

    Phongqiang, Z., Tretyakov, M.V., Rozovskii, B., Karniadakis, G.: Wiener chaos versus stochastic collocation methods for linear advection–diffusion–reaction equations with multiplicative white noise. SIAM J. Numer. Anal. 53, 153–183 (2015)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Press, W.H., Teukolsky, S.A., Vetterling, W.T., Flannery, B.P.: Numerical Recipes: The Art of Scientific Computing, 3rd edn. Cambridge University Press, Cambridge (2007)

    Google Scholar 

  21. 21.

    Sansone, G.: Orthogonal Functions. Courier Corporation, Chelmsford (1959)

    Google Scholar 

  22. 22.

    Schwab, C., Gittelson, C.J.: Sparse tensor discretizations of high-dimensional parametric and stochastic pdes. Acta Numer. 20, 291–467 (2011)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Schwartz, S.C.: Estimation of probability density by an orthogonal series. Ann. Math. Stat. 38, 1261–1265 (1967)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Sullivan, T.J.: Introduction to Uncertainty Quantification, vol. 63. Springer, Berlin (2015)

    Google Scholar 

  25. 25.

    Watanabe, S., Gopalan Nair, M., Rajeev, B.: Lectures on Stochastic Differential Equations and Malliavin Calculus. Springer, Berlin (1984)

    Google Scholar 

  26. 26.

    Wiener, N.: The homogeneous chaos. Am. J. Math. 60, 897–936 (1938)

    MathSciNet  MATH  Google Scholar 

  27. 27.

    Xiu, D., Hesthaven, J.S.: High-order collocation methods for differential equations with random inputs. SIAM J. Sci. Comput. 27(3), 1118–1139 (2005)

    MathSciNet  MATH  Google Scholar 

  28. 28.

    Xiu, D., Karniadakis, G.E.: The Wiener–Askey polynomial chaos for stochastic differential equations. SIAM J. Sci.Comput. 24, 619–644 (2002)

    MathSciNet  MATH  Google Scholar 

  29. 29.

    Zhang, Z., Karniadakis, G.E.: Numerical Methods for Stochastic Partial Differential Equations with White Noise. Springer, Berlin (2017)

    Google Scholar 

Download references


The author is grateful to Jan Hesthaven for his valuable comments on this study. The author acknowledges the funding provided by the Swiss National Science Foundation under the Grant No. 174060.

Author information



Corresponding author

Correspondence to Hossein Gorji.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Gorji, H. Logarithmic Gradient Transformation and Chaos Expansion of Itô Processes. Commun. Math. Stat. (2021). https://doi.org/10.1007/s40304-020-00219-2

Download citation


  • Itô process
  • Chaos expansion
  • Fokker–Planck equation

Mathematics Subject Classification

  • 60H10
  • 35Q84
  • 60J60